Constipation, nausea, vomiting, sedation and respiratory depression are potential side effects of opioid analgesics. Itching is a common side effect, particularly experienced by patients who receive opioids via intraspinal administration routes. General ways of managing side effects include changing the dosing schedule or route, or giving the drug in a way that produces relatively constant blood levels. This eliminates the high peak serum levels that often cause side effects. If decreasing the morphine dose is inadequate for pain relief, the time interval for giving the drug can be decreased, or the patient may benefit from a controlled release form of the drug. Adding an opioid-sparing agent, such as an NSAID or a coanalgesic drug, can decrease opioid induced side effects. Adding another drug that counteracts the adverse effect can also help decrease the undesirable side effect.
Opioid analgesics delay gastric emptying and bowel motility, and decrease peristalsis. As a result, constipation is one of the most common side effects experienced by patients who take opioids. Constipation is the only opioid side effect for which tolerance does not develop. Some patients have an increased risk of opioid induced constipation. Such patients include individuals who are elderly, immobile, have gastrointestinal disease, or who are taking other medications that may also produce constipation. A high roughage diet, adequate fluid intake, and exercise are important strategies to prevent constipation, but are often not sufficient to prevent opioid related constipation. Patients who receive opioids around-the-clock are given stool softeners, suppositories, and laxatives to manage constipation as long as they continue to receive opioid therapy. Nausea is most common with the first dose of the opioid and usually decreases with subsequent doses. Slow and steady morphine titration is a strategy that can help reduce nausea, as is decreasing the dose of the opioid.
Clinically significant respiratory depression in an adult is generally defined as less than 7 breaths per minute. This type of respiratory depression occurs most often when opioids are given by the epidural route, or by intravenous patient controlled analgesia (PCA), than when given by the intramuscular route. Patients receiving epidural narcotics, or IV PCA, should have frequent assessments of respiratory rate, as well as regular assessment of his/her level of consciousness, blood pressure, and pulse. Many institutions have a specific flowsheet at the patient's bedside, specifically for documentation of these vital signs.
Because tolerance to respiratory depression occurs over a period of days to weeks, the patients at highest risk are "opioid naive" patients individuals who have not previously received opioid drugs and now, due often to trauma or surgery, receive regular daily doses of opioids.
Opioid naive patients in acute pain are far more susceptible to respiratory depression than patients who have been receiving regularly scheduled opioid therapy for 5 days or more. In addition, opioid naive patients taking benzodiazepines or other central nervous system (CNS) depressants, are more susceptible to opioid-induced respiratory depression. Tolerance to opioid induced respiratory and other CNS effects generally occurs within 5 days of regularly scheduled therapy. In the first few days of opioid therapy, patients should be monitored closely. To prevent respiratory depression, health care providers should carefully monitor all opioid-naive patients for both respiratory status and sedation level. Healthcare providers should be aware that sedation precedes respiratory depression and that patients will not succumb to respiratory depression when they are awake. A sedation scale should be used to identify increasing sedation levels. If sedation occurs, the dose of the opioid should be decreased to avoid opioid induced respiratory depression. The incidence of opioid induced respiratory depression can be high when patients are not carefully monitored for increasing sedation.